Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Generic Fréchet-differentiability and perturbed optimization problems in Banach spaces


Authors: Ivar Ekeland and Gérard Lebourg
Journal: Trans. Amer. Math. Soc. 224 (1976), 193-216
MSC: Primary 58C20; Secondary 49B50, 46G05
MathSciNet review: 0431253
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define a function F on a Banach space V to be locally $ \varepsilon $-supported by $ {u^\ast} \in {V^\ast}$ at $ u \in V$ if there exists an $ \eta > 0$ such that $ \left\Vert {v - u} \right\Vert \leqslant \eta \Rightarrow F(v) \geqslant F(u) + \langle {u^\ast},v - u\rangle - \varepsilon \left\Vert {v - u} \right\Vert$. We prove that if the Banach space V admits a nonnegative Fréchet-differentiable function with bounded nonempty support, then, for any $ > 0$ and every lower semicontinuous function F, there is a dense set of points $ u \in V$ at which F is locally $ \varepsilon $-supported. The applications are twofold. First, to the study of functions defined as pointwise infima; we prove for instance that every concave continuous function defined on a Banach space with Fréchet-differentiable norm is Fréchet-differentiable generically (i.e. on a countable intersection of open dense subsets). Then, to the study of optimization problems depending on a parameter $ u \in V$; we give general conditions, mainly in the framework of uniformly convex Banach spaces with uniformly convex dual, under which such problems generically have a single optimal solution, depending continuously on the parameter and satisfying a first-order necessary condition.


References [Enhancements On Off] (What's this?)

  • [1] Edgar Asplund, Fréchet differentiability of convex functions, Acta Math. 121 (1968), 31–47. MR 0231199 (37 #6754)
  • [2] Edgar Asplund, Farthest points in reflexive locally uniformly rotund Banach spaces, Israel J. Math. 4 (1966), 213–216. MR 0206662 (34 #6480)
  • [3] J. Baranger, Existence de solutions pour des problèmes d’optimisation non convexe, J. Math. Pures Appl. (9) 52 (1973), 377–405 (1974) (French). MR 0380360 (52 #1260)
  • [4] J. Baranger and R. Temam, Nonconvex optimization problems depending on a parameter, SIAM J. Control 13 (1975), 146–152. MR 0430901 (55 #3906)
  • [5] M. F. Bidaut, Théorèmes d'existence et d'existence en général d'un contrôle optimal pour des systèmes régis par des équations aux dérivées partielles non linéaires, Thèse, Université de Paris, 1973.
  • [6] N. Bourbaki, Éléments de mathématique. Part I. Les structures fondamentales de l’analyse. Livre III. Topologie générale. Chapitres I et II, Actual. Sci. Ind., no. 858, Hermann & Cie., Paris, 1940 (French). MR 0004747 (3,55e)
  • [7] Mahlon M. Day, Normed linear spaces, 3rd ed., Springer-Verlag, New York-Heidelberg, 1973. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 21. MR 0344849 (49 #9588)
  • [8] Joseph Diestel, Geometry of Banach spaces—selected topics, Lecture Notes in Mathematics, Vol. 485, Springer-Verlag, Berlin-New York, 1975. MR 0461094 (57 #1079)
  • [9] Michael Edelstein, Farthest points of sets in uniformly convex Banach spaces, Israel J. Math. 4 (1966), 171–176. MR 0203426 (34 #3278)
  • [10] M. Edelstein, On nearest points of sets in uniformly convex Banach spaces, J. London Math. Soc. 43 (1968), 375–377. MR 0226364 (37 #1954)
  • [11] I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324–353. MR 0346619 (49 #11344)
  • [12] Ivar Ekeland and Roger Temam, Convex analysis and variational problems, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1976. Translated from the French; Studies in Mathematics and its Applications, Vol. 1. MR 0463994 (57 #3931b)
  • [13] K. John and V. Zizler, Smoothness and its equivalents in weakly compactly generated Banach spaces, J. Functional Analysis 15 (1974), 1–11. MR 0417759 (54 #5807)
  • [14] S. B. Stečkin, Caractérisation d l'approximation par des sous-ensembles d'espaces vectoriels normés, Rev. Math. Pures Appl. 8 (1963), 5-18.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C20, 49B50, 46G05

Retrieve articles in all journals with MSC: 58C20, 49B50, 46G05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1976-0431253-2
PII: S 0002-9947(1976)0431253-2
Article copyright: © Copyright 1976 American Mathematical Society